Home | Non-food | Drug | Osteoporosis drugs bisphosphonates linked to esophageal cancer

Osteoporosis drugs bisphosphonates linked to esophageal cancer

Font size: Decrease font Enlarge font

A new U.K. case-control study released in the British Medical Journal suggests that long-term use of oral bisphosphonates may raise the risk of esophageal cancer.

The study, led by researchers from the University of Oxford's Cancer Epidemiology Unit, found taht people who took oral bisphosphonates for bone disease over a five-year period were twice as likely to be diagnosed with esophageal cancer or cancer of the gullet.

Oral bisphosphonates are indicated for treatment of osteoporosis and other bone diseases and are most commonly recommended to treat these conditions.

For the study, Dr. Jane Green and colleagues analyzed data from the UK General Practice Research Database involving 2,954 patients with esophageal cancer, 2,018 patients with stomach cancer and 10,641 patients with colorectal cancer, who were diagnosed with the diseases at the age of 40 or older between 1995 and 2005.

The researchers compared the data from the cancer patients with five times as many controls matched for age, sex, general practice and observation period.

Those who took oral bisphosphonates for more than five years  and who were given 10 or more prescriptions were twice as likely to develop esophageal cancer. The drugs did not seem to affect the risk of stomach or colorectal cancer.

Specifically the researchers estimated that over a period of five years, the use of oral bisphosphonates would cause esophageal cancer in 2 out of 1000 people who took these drugs.

Bisphosphonates have already been linked with other health problems, such as leg fractures, among other difficulties.

Bisphosphonates include Alendronate (Fosamax, Fosamax Plus D), Etidronate (Didronel), Ibandronate (Boniva), Pamidronate (Aredia), Risedronate (Actonel, Actonel W/Calcium), Tiludronate (Skelid), and Zoledronic acid (Reclast, Zometa).

The Food and Drug Administration warned in 2007 that two studies published in the May 3 2007 issue of the New England Journal of Medicine linked bisphosphonates with increased risk of serious atrial fibrillation.

By David Liu and editing by Rachel Stockton

  • email Email to a friend
  • print Print version
Newsletter
Email:
Rate this article
4.67